MAUDE Adverse Event Report: SMITH & NEPHEW, INC. WIRE GDE 2 FLT DRL.TIP 12; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. WIRE GDE 2 FLT DRL.TIP 12; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 7207221
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an arthroscopy the guide wire broke off inside the tibia.Surgeon unable to retrieve broken piece which now remains inside patient.The procedure was completed with the same device.No significant delay and no other complications were reported.
 
Additional Manufacturer Narrative
B5 and health effect - impact code updated.H3, h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.This case reports the breakage of the guide wire inside of the patient¿s tibia, and the broken piece was not recovered from the patient.Therefore, we cannot rule out the possibility of micro-motion and/or migration and/or local irritation/discomfort.The guide wires are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.The patient¿s x-rays requested were not provided.Additionally, it was communicated the surgeon used a backup guidewire to compare and it was revealed approx.1cm of the wire broke off inside patient.Based on the information provided, ¿the surgeon does not plan to remove the broken piece and the other surgeons agreed with him to leave it in¿.It was reported the patient is happy, healthy and there are no problems.Therefore, no further medical assessment can be rendered at this time.Should any additional relevant patient information be provided, this complaint would be re-assessed.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Event or Problem Description
It was reported that during an arthroscopy the guide wire broke off inside the tibia.Surgeon was unable to retrieve the broken piece which now remains inside patient and the surgeon does plan to remove it later.The procedure was completed with the same device since this was noticed at the end of the surgery.No significant delay and no other complications were reported.Currently, the patient is happy, healthy and with no problems.

Brand Name
WIRE GDE 2 FLT DRL.TIP 12
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11828907
Report Number1219602-2021-01142
Device Sequence Number16409078
Product Code LXH
UDI-Device Identifier03596010375322
UDI-Public03596010375322
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/16/2025
Device Model Number7207221
Device Catalogue Number7207221
Device Lot Number2061301
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer11/02/2021
Initial Report FDA Received Date05/14/2021
Supplement Report FDA Received Date11/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;